Do not take if you
- are allergic to ibuprofen or any of the other ingredients, or to aspirin or other painkillers
- have, or have had two or more episodes of, a stomach ulcer, perforation or bleeding
- have had a worsening of asthma, skin rash, itchy runny nose or facial swelling when previously taking ibuprofen, aspirin or similar medicines
- have had gastrointestinal bleeding or perforation when previously taking NSAIDs
- are taking other NSAID painkillers or more than 75mg aspirin per day
- have severe heart, kidney or liver failure, high blood pressure or a blood coagulation disorder
- have breathing difficulties
- are in the last 3 months of pregnancy
- are under 12 years old
Talk to your pharmacist or doctor if you
- have asthma, a history of asthma or other allergic disease, bowel problems, ulcerative colitis or Crohn's disease
- are between 12 and 18 years old and dehydrated, as you may get kidney problems
- have kidney problems, which can be made worse by dehydration, especially if you are elderly or aged 12 to 18
- have other heart or liver problems
- have a connective tissue disorder such as SLE (Systemic Lupus Erythematosus)
- have chickenpox
- have heart problems including heart failure, angina, or have had a heart attack, bypass surgery, peripheral artery disease or any kind of stroke including a mini-stroke or TIA
- have high blood pressure, diabetes, high cholesterol, a family history of heart disease or stroke, or are a smoker
- are in the first 6 months of pregnancy
- have an infection
Risk of heart attack or stroke
Anti-inflammatory painkillers like ibuprofen may be associated with a small increased risk of heart attack or stroke, particularly when used at high doses. Do not exceed the recommended dose or duration of treatment.
Infections
Ibuprofen may hide signs of infection such as fever and pain, so it is possible that these capsules may delay appropriate treatment of an infection, which may lead to an increased risk of complications. This has been observed in pneumonia caused by bacteria and in bacterial skin infections related to chickenpox. If you take this medicine while you have an infection and your symptoms persist or worsen, consult a doctor without delay.
Serious skin reactions
Serious skin reactions including exfoliative dermatitis, erythema multiforme, Stevens-Johnson syndrome, toxic epidermal necrolysis, DRESS and acute generalised exanthematous pustulosis have been reported in association with ibuprofen treatment. Stop using this medicine and seek medical attention immediately if you notice any symptoms of these.
Taking too much, or for too long
If you take this medicine for longer than the recommended time or at higher than recommended doses you are at risk of serious harms, including serious harm to the stomach and gut and to the kidneys, as well as very low levels of potassium in your blood. These can be fatal.
Pregnancy and breast-feeding
Do not take this medicine in the last 3 months of pregnancy, as it could harm your unborn child or cause problems at delivery. You should not take it during the first 6 months of pregnancy unless absolutely necessary and advised by your doctor. Taken for more than a few days from 20 weeks of pregnancy onward, it can cause kidney problems in your unborn baby. Do not take if you are breast-feeding.
Ibuprofen belongs to a group of medicines which may impair fertility in women. This is reversible on stopping the medicine, and occasional use is unlikely to affect your chances of becoming pregnant, but tell your doctor before taking it if you have problems becoming pregnant.
Other medicines
Tell your doctor or pharmacist if you are taking, have recently taken or might take any other medicines, including herbal and homeopathic remedies. In particular:
- other painkillers, including NSAIDs
- aspirin up to 75mg to prevent heart attacks or strokes, as the protection may be reduced
- medicines to thin your blood, such as warfarin or ticlopidine
- mifepristone — do not take ibuprofen if you have taken mifepristone in the last 12 days
- water tablets (diuretics)
- medicines for high blood pressure such as ACE inhibitors, beta-blockers or angiotensin-II receptor antagonists, and medicines for heart problems such as cardiac glycosides
- corticosteroids, lithium, methotrexate, zidovudine
- quinolone antibiotics
- medicines for depression, including SSRIs
- ciclosporin or tacrolimus
Information about some of the ingredients
- Contains Ponceau 4R red (E124), which may cause allergic reactions.
- Contains 58.6mg of sorbitol, a source of 14.7mg of fructose per capsule. Patients with rare hereditary problems of fructose intolerance should not take this medicine.
- Contains 17.4mg of potassium per capsule, to be taken into consideration by patients on a controlled potassium diet.
Stop taking and seek immediate medical help if you develop
- signs of intestinal bleeding, such as bright red stools, black tarry stools, vomiting blood or dark particles that look like coffee grounds
- signs of a serious allergic reaction, such as breathing difficulties or unexplained wheezing, dizziness or faster heartbeat, severe skin reactions with redness, peeling, flaking or blistering, or swelling of your face or throat
- signs of kidney problems, such as passing less or more urine, cloudy urine or blood in urine, or pain in the back and/or swelling, particularly in the legs
- signs of aseptic meningitis, with neck stiffness, headache, feeling or being sick, fever or altered consciousness
- chest pain, which can be a sign of a serious allergic reaction called Kounis syndrome
- reddish target-like or circular patches on the trunk, often with central blisters, skin peeling, or ulcers of the mouth, throat, nose, genitals and eyes
- DRESS syndrome, with skin rash, fever and swelling of lymph nodes
Stop taking the medicine and tell your doctor if you experience indigestion, heartburn, feeling sick, or pains in your stomach.
If you get any side effects, talk to your doctor, pharmacist or nurse. This includes any possible side effects not listed here. You can also report side effects via the Yellow Card Scheme at yellowcard.mhra.gov.uk.